Nebraska, 2003

Damaging Wind in Nebraska, July 3, 2003

July 3, 2003 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 1:45 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Jul 3, 1:45 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU JUL 3 2003

MAIN FORECAST CHALLENGES WILL TIMING AND AREAL EXTENT OF SHOWERS AND
THUNDERSTORMS THROUGH THE HOLIDAY WEEKEND...AND HOT AND HUMID
CONDITIONS AGAIN ON FRIDAY.

SHORT TERM...WEAK SURFACE TROUGH THAT DISSECTED THE FORECAST AREA
WAS SLOWLY DISSIPATING THIS AFTERNOON. TO THE EAST OF THE
TROUGH...DEWPOINTS HAD POOLED INTO THE MID 70S WITH A SMALL AREA OF
THUNDERSTORMS DEVELOPING IN AN AREA OF WEAKER CAP. OTHERWISE...
TEMPERATURES WERE WELL ON THEIR WAY TO THE MIDDLE TO UPPER 90S.
WOULD NOT BE SURPRISED IF COLUMBUS HITS 100...HOWEVER IT APPEARS TO
BE RUNNING ABOUT 2 DEGREES TOO WARM. FOCUS THEN SHIFTS TO DEVELOPING
PRECIPITATION TONIGHT AS THE REAL SURFACE TROUGH SETS UP TO OUR WEST
AS MOISTURE POOL ACROSS WESTERN NEBRASKA MOVES TO NORTHEAST NEBRASKA
OVERNIGHT. THIS APPEARS TO BE THE PRIME LOCATION...WHERE BETTER
CONVERGENCE AND H85 THETA E RIDGE SETS UP. FURTHER SOUTH ACROSS THE
REMAINDER OF NEBRASKA AND MUCH OF SOUTHWEST IOWA...FEEL THAT IT WILL
REMAIN DRY OVERNIGHT WITH DRIER AIR (RELATIVELY SPEAKING)...WEAK
CAPE AND STRONGER CAP REMAINING IN PLACE.

THE NEW ETA/GFS SOLUTIONS ARE SOMEWHAT SLOWER IN MOVING THE FRONT
SOUTHWARD ON FRIDAY...AND THIS SEEMS REASONABLE GIVEN THE STRONG
THERMAL RIDGE ACROSS THE SOUTHERN ZONES. THUS...MARGINAL HEAT
ADVISORY CRITERIA WILL AGAIN EXIST ESPECIALLY ACROSS SOUTHERN THIRD
OF THE FA WITH HIGHS AGAIN IN THE MIDDLE TO UPPER 90S AND HEAT
INDICES EXCEEDING 105 FOR SMALL TIME IN THE AFTERNOON. NIGHTTIME LOW
CRITERIA OF 75 DEGREES APPEARS TO BE JUST ABOVE EXPECTED LOWS IN
THAT REGION TONIGHT...HOWEVER WILL HIGHLIGHT HEAT INDEX IN THE ZFP
TEXT BUT WILL HOLD OFF WITH AN ADVISORY UNTIL NEXT PACKAGE IF
NECESSARY.

FEEL THAT THE THUNDERSTORM CHANCES SHOULD STEADILY MOVE SOUTHWARD
THROUGH THE DAY DAY...WITH STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ONGOING EARLY IN THE DAY ACROSS NORTHEAST NEBRASKA. CAPES AGAIN
APPROACH 3000 TO 4000 J/KG OVER MUCH OF THE AREA... HOWEVER 0-6KM
BULK SHEAR VALUES ARE ONLY 30 KNOTS OR SO AS ONE MOVES SOUTH TOWARD
THE KANSAS BORDER...THUS EXPECTING MORE PULSE TYPE THUNDERSTORMS
WITH MARGINAL SEVERE THREAT ACROSS THE SOUTH.

OTHER THAN LINGERING PRECIPITATION FAR S SATURDAY MORNING...THE RAIN
CHANCES SHOULD BE MINIMAL REMAINDER OF SATURDAY. THE ATMOSPHERE
SHOULD GO THROUGH A RECOVERY PERIOD...WITH NEXT SURFACE TROUGH
SETTING UP ALONG THE FRONT RANGE. THINK THAT MOST AREAS WILL BE DRY
SATURDAY...BUT THEN THE CHANCE INCREASES AGAIN...PRIMARILY ACROSS
NORTHEAST NEBRASKA SATURDAY NIGHT AS FRONT BEGINS TO PUSH CLOSER.
AFOREMENTIONED FRONT TAKES A DAY OR TWO TO SETTLE SOUTHWARD THROUGH
THE EARLY PORTION OF NEXT WEEK. AS IT MOVES SOUTH INTO KANSAS...
CONVECTION ALONG AND NORTH OF THE FRONT WILL BE ENHANCED BY LOW
LEVEL JET OVERRIDING SURFACE BOUNDARY...WITH A LINGERING CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH AT LEAST TUESDAY...BUT HAVE
MAINTAINED DRY CONDITIONS WEDNESDAY AND THURSDAY OF NEXT WEEK.

TEMPERATURES NEXT WEEK LOOK NEAR NORMAL FOR THIS TIME OF
YEAR...CONSIDERING WE/LL BE ON THE NORTHERN SIDE OF THE FRONT WITH
EASTERLY FLOW AND PRECIP EARLY IN THE WEEK.

.OMA...NONE.

DEWALD
Hazardous weather outlook, Jul 3, 4:20 PM CST, 3 hours 49 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN NORTHEAST
NEBRASKA AND NORTHWEST IOWA...MAINLY NORTHWEST OF A COLUMBUS
NEBRASKA TO ONAWA IOWA LINE.  LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA
AND WESTERN IOWA FRIDAY AFTERNOON...WITH LARGE HAIL AND DAMAGING
WINDS STILL THE PRIMARY THREATS.

THUNDERSTORMS OVER WESTERN NEBRASKA ARE EXPECTED TO CONGEAL INTO
A MESOSCALE CONVECTIVE SYSTEM AND MOVE EAST OVERNIGHT...AFFECTING
MAINLY NORTHERN SECTIONS OF THE OUTLOOK AREA.  A COLD FRONT
MOVING SOUTHEAST WILL BE REINFORCED BY THIS THUNDERSTORM
COMPLEX...AND WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM
REDEVELOPMENT FRIDAY AFTERNOON.  VERY UNSTABLE AIR WILL BE IN
PLACE ACROSS THE OUTLOOK AREA...BUT WINDS FIELDS WILL BE
RELATIVELY WEEK.  THIS SCENARIO WOULD PRODUCE MORE PULSE TYPE
THUNDERSTORM DEVELOPMENT DURING FRIDAY AFTERNOON.

HOT AND HUMID CONDITIONS CAN ALSO BE EXPECTED FRIDAY
AFTERNOON...WITH HEAT INDICES REACHING 100 TO 105 OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THE CHANCE FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO FRIDAY
NIGHT AS THE COLD FRONT SLOWLY DRIFTS SOUTHEAST.  AGAIN LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

A RISK OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA
SATURDAY THROUGH TUESDAY.  COVERAGE AND INTENSITY OF THESE
THUNDERSTORMS WILL BE ASSESSED IN FUTURE HAZARDOUS WEATHER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS NORTHEAST
NEBRASKA AND NORTHWEST IOWA...THEN AGAIN ACROSS MUCH OF THE
OUTLOOK AREA FRIDAY AFTERNOON.

DERGAN

The radar

The Sioux Falls radar (KFSD), 177 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
July 3, 8:09 PM CST
Where
Antelope County, 2 mi NE of Royal
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.350, -98.100

Thunderstorm wind gusts estimated at over 60 mph caused extensive tree damage northeast of Royal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334616.